Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Omaha, NE

July 30, 2002Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 10:47 AM CDT for Platte County, Nebraska. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 10:47 AM CDT (15:47 UTC)
Expired
Jul 30, 2002, 11:15 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:55 AM CDTHail 1Genoa, NE
Jul 30, 11:10 AM CDTHail 0.88Monroe, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KOAX 301547
SVROMA
NEC141-301615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1047 AM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1115 AM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MONROE...OR ABOUT 18 MILES
  WEST OF COLUMBUS.  MOVEMENT WAS EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE AROUND 1055 AM CDT
  DUNCAN AROUND 1105 AM CDT
  PLATTE CENTER AROUND 1110 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4151 9782 4134 9778 4141 9736 4158 9739

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:05 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 4:05 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT TUE JUL 30 2002

FORECAST CHALLENGES...CHC OF TSRA DURING THE PD...TEMPS/HEAT.

SYNOPSIS...LATEST SURFACE ANALYSIS HAD LOW PRES CNTRD OVR THE
DAKOTAS WITH S FLOW OF 5 TO 15 KTS ACRS THE FORECAST AREA.  TEMPS
RANGED FM THE LOWER 70S TO THE LOWER 80S...WITH DEWPOINTS MAINLY IN
THE 60S.  IR STLT/OBS INIDICATING SOME PATCHY MID CLDS ACRS SRN NEB
AND EVEN A FEW LIGHTNING STROKES IN CO.  THIS AREA IN LOW/MID LVL
MOISTURE AXIS WITH NW FLOW AT H5 AND H85 PROFILERS S AT 15 TO
20KTS.  HIGH TEMPS TODAY WERE AGAIN ABOVE NORMAL IN THE LOWER AND
MID 90S.  ACCOMPANYING H85 TEMPS WERE 21-24 DEG C.

FORECAST...MODELS IN GOOD AGREEMENT ON MASS FIELDS IN SHORT TERM.
HEIGHTS REMAIN HIGH FM 588 TO 591 DM.  MAIN UPR TROF SWINGS THRU WED
NIGHT/THU...WITH MULTIPLE SHORT WAVES EMBEDDED IN FLOW FRI AND
BEYOND.  THE 00Z CANADIAN AND UKMET ARE A LITTLE SLOWER WITH THE SFC
FNT THAN THE ETA...WHICH IS SLOWER THAN THE AVN.  THERMAL RIDGE
BUILDS INTO THE FCST AREA TOD AS H85 TEMPS INCREASE TO 25-29 DEG C
WITH INCREASING H85 SW WINDS AT 15 TO 25 KTS WITH BETTER MIXING
SUNSHINE AND WRMR H85 TEMPS HAVE INCREASED HIGH TEMPS INTO THE 95 TO
102 DEG RANGE.  MODELS HAVE CONSISTENTLY GENERATED QPF OVR THE NE
THIS AFT AND EVE AND NEW MESOETA STILL HANGING ON TO THIS.  WRM MID
LVL TEMPS TO HINDER DEVELOPMENT...HOWEVER FEEL SUFFICIENT MOISTURE
JUST ABOVE H7 AND HEATING TODAY AROUND 100 TO INCLUDE A SLT CHC NE
ZONES TAF AND THIS EVENING WITH THE PASSAGE OF A SHORTWAVE TROF.
SFC FNT RMNS TO THE WEST AND ANOTHER HOT DAY WITH TEMPS 98 TO 104.
WITH SLOWER MOVEMENT OF FRONT HAVE INCREASED HIGHS THUR SRN ZONES.
HAVE BACKED OFF POPS SLIGHTLY FOR THU AS FNT APPEARS MORE ACTIVE TO
THE WEST AND S.

IN LATER PERIODS...FRI/SAT STILL LOOK UNSETTLED WITH MOISTURE
RETURNING AND SFC FNT/SHORTWAVE TROF MOVING THROUGH.  SUN AND
MON...CONTINUED DRY AND COOLER TREND.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Jul 30, 5:30 AM CDT, 5 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AS
TEMPERATURES SOAR TO AROUND 100 DEGREES.  VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM
DEVELOPMENT...HOWEVER INCREASING SURFACE CONVERGENCE JUST TO THE
NORTH OF THE AREA AND THE PASSAGE OF A WEATHER DISTURBANCE MAY BE
ENOUGH TO TOUCH OFF THUNDERSTORMS.  SHOULD STORMS DEVELOP...THEY
MAY QUICKLY BECOME SEVERE.  DUE TO FAVORABLE SHEAR
PROFILES...DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE
WEATHER THREATS.

VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES.  DURING THE
PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO
110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

ZAPOTOCNY
Special weather statement, Jul 30, 10:15 AM CDT, 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301801-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT IN EASTERN NEBRASKA
AND SOUTHWEST IOWA.

THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE TODAY AS
TEMPERATURES SOAR TO AROUND 100 DEGREES.  VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM
DEVELOPMENT...HOWEVER THE PASSAGE OF A WEATHER DISTURBANCE WILL BE
ENOUGH TO TOUCH OFF AREAS OF THUNDERSTORMS.  STORMS THAT DEVELOP...
MAY BECOME SEVERE.  DUE TO FAVORABLE SHEAR PROFILES...DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES.  DURING THE
PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO
110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:37 PM CDTSevere Thunderstorm WarningOAXButler38 min
Jul 30, 12:41 PM CDTSevere Thunderstorm WarningOAXPlatte34 min
Jul 30, 1:14 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Jul 30, 1:16 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jul 30, 1:45 PM CDTSevere Thunderstorm WarningOAXButler, Platte40 min
Jul 30, 2:19 PM CDTTornado WarningOAXButler31 min
Jul 30, 5:28 PM CDTSevere Thunderstorm WarningOAXKnox47 min
Jul 30, 5:36 PM CDTSevere Thunderstorm WarningOAXAntelope54 min
Jul 30, 6:32 PM CDTSevere Thunderstorm WarningOAXAntelope28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.